Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 6, 2020, 3:19 AM CDT for Redwood County, Minnesota. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 3:19 AM CDT (08:19 UTC)
- Expired
- Jul 6, 2020, 4:45 AM CDT
- In force
- 86 min
- Issued by
- NWS Twin Cities, MN
County Redwood County, MN
The radar
The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WWUS83 KMPX 060819
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Mon Jul 6 2020
MNZ073-060945-
Redwood-
319 AM CDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY THROUGH 445 AM
CDT...
At 318 AM CDT, a strong thunderstorm was located near Walnut Grove,
or 22 miles southeast of Marshall, moving east at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm, along with frequent lightning and torrential rainfall.
Locations impacted include...
Redwood Falls, Walnut Grove, Lamberton, Wabasso, Sanborn, Vesta,
Milroy, Lucan, Clements, Revere, Seaforth and Wanda.
This includes the following highways...
U.S. Highway 14 between mile markers 45 and 68.
U.S. Highway 71 between mile markers 52 and 74.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4443 9559 4461 9521 4431 9486 4428 9493
4428 9511 4420 9511 4419 9512 4420 9559
TIME...MOT...LOC 0818Z 254DEG 9KT 4427 9540
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 1:02 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 1:02 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 102 AM CDT Mon Jul 6 2020 .UPDATE...For 06Z Aviation discussion below && .SHORT TERM...(This evening through Monday night) Issued at 345 PM CDT Sun Jul 5 2020 A highly moist environment within the warm sector ahead of an advancing cold front and a flattening ridge aloft has all set the stage for isolated airmass thunderstorm development this afternoon. While most areas have remained dry and had temperatures reach the lower 90s, portions of far eastern MN into western WI have experienced slow-moving thunderstorms producing heavy rain, small hail and frequent lightning. Such storms will continue in a hit-or-miss fashion (mainly miss for much of the coverage area) through this evening before the loss of daytime heating and outflow boundaries bring an end to the thunderstorms. As the overnight hours progress, a shortwave disturbance is expected to slide east through the Dakotas towards MN/WI atop the flattening ridge axis and in advance of the cold front. This will result in modest WNW flow aloft with SW flow within the boundary layer. In the lower levels, the plentiful moisture will contribute to MLCAPEs around 2000 J/kg for nearly the entire WFO MPX coverage area tomorrow, particularly after sunrise. While upper level shear support will not be impressive, expected potent insolation will allow for fairly good lapse rates, ones sufficient in the low-to- mid levels of storms which would not only produce efficient rain rates but also marginal large hail. While organization will not be great, clusters of storms may try to merge into segments. But, even without decent organization, as the storms develop and become mature, the rainfall rates and hail would be the initial problem. As the storms collapse and produce outflow boundaries (and before potentially having that energy go into forming additional storms), that action will be where the strong/damaging wind concerns will be. The Marginal Risk for Monday is mainly focused for the afternoon into the early morning hours, as the cold front slowly moves southeast across the coverage area. By daybreak Tuesday, the front looks to settle across southern MN through central WI. Temperatures on Monday will not be all that different than what was achieved today (before the thunderstorms set in). Highs today reached the upper 80s to lower 90s area-wide. The only difference for Monday will be in west- central MN behind the cold front where highs will only hit the lower 80s. Otherwise, the bulk of the coverage area will again hit the upper 80s to lower 90s. .LONG TERM...(Tuesday through Sunday) Issued at 345 PM CDT Sun Jul 5 2020 Heat and humidity will continue throughout the forecast period. A closed upper low will drift through southern Saskatchewan on Wednesday. It's associated surface low and cold front will pass through the area Wednesday evening into Thursday morning. Convection will develop along the boundary Wednesday evening and drift south overnight into Thursday morning. The cold front will depart Thursday afternoon with little relief from the heat as highs remain in the upper 80s Thursday through next weekend. Another passing shortwave will bring elevated PoPs Friday evening. Forecast guidance is beginning to hint at a minor pattern change aloft next weekend. The core of the upper ridge will move over the SW US and would set up a northwesterly flow aloft for the upper Midwest. If this pans out a less humid airmass could provide some temporary relief early next week. Unfortunately it would be short lived with CPC's 8 to 14 day temperature outlook favoring above average temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 102 AM CDT Mon Jul 6 2020 Showers with isolated embedded thunderstorms are expected over western MN overnight (KAXN and KRWF). There is relatively poor agreement amongst models as to the evolution of this activity and whether it holds together with eastward progression. At this point do anticipate at least light showers to impact central/eastern MN sites around/after daybreak, with more widespread redevelopment on Monday afternoon along the cold front. KMSP...VFR conditions are expected outside of thunderstorm activity. One round is possible after daybreak, and another during the late afternoon. /OUTLOOK FOR KMSP/ Tue...Mainly VFR with TSRA/MVFR possible. Wind VRBL around 5 kts. Wed...Mainly VFR with evening TSRA/MVFR. Wind S 10-20 kts. Thu...Mainly VFR with TSRA/MVFR possible early. Wind SW around 5 kts becoming NW. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...BPH AVIATION...LS
Hazardous weather outlook, Jul 5, 7:43 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 743 PM CDT Sun Jul 5 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 743 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms are possible overnight. Some could produce heavy rain. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are chances for thunderstorms through much of the upcoming week. There is a Marginal Risk for severe thunderstorms across the entire coverage area on Monday and Monday night. The main hazards are heavy rain, damaging wind, and large hail. Strong to severe storms look to be possible again on Wednesday afternoon through Thursday morning. Hot and humid conditions are expected to continue through next week. Heat indices in the 90s are possible during the afternoons and early evenings, especially on Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Jul 6, 3:19 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Mon Jul 6 2020
MNZ073-060945-
Redwood-
319 AM CDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY THROUGH 445 AM
CDT...
At 318 AM CDT, a strong thunderstorm was located near Walnut Grove,
or 22 miles southeast of Marshall, moving east at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm, along with frequent lightning and torrential rainfall.
Locations impacted include...
Redwood Falls, Walnut Grove, Lamberton, Wabasso, Sanborn, Vesta,
Milroy, Lucan, Clements, Revere, Seaforth and Wanda.
This includes the following highways...
U.S. Highway 14 between mile markers 45 and 68.
U.S. Highway 71 between mile markers 52 and 74.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4443 9559 4461 9521 4431 9486 4428 9493
4428 9511 4420 9511 4419 9512 4420 9559
TIME...MOT...LOC 0818Z 254DEG 9KT 4427 9540
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:17 AM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 88 min |
| Jul 6, 6:30 AM CDT | Special Weather Statement | MPX | Stearns | 60 min |
| Jul 6, 7:56 AM CDT | Special Weather Statement | MPX | Ramsey | 49 min |
| Jul 6, 8:13 AM CDT | Special Weather Statement | MPX | Anoka | 47 min |
| Jul 6, 5:07 AM CDT | Special Weather Statement | MPX | Eau Claire | 23 min |
| Jul 6, 9:19 AM CDT | Special Weather Statement | MPX | Polk | 41 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.